Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Have abscess above anus. Prescribed cephalexin and bactrim. Looking for second opinion

User rating for this question
Answered by

General Surgeon
Practicing since : 2008
Answered : 5373 Questions
Hello, I have what appears to be an abscess just above my anus. I went to an urgent care facility and received that diagnosis by a nurse care practitioner, and was prescribed cephalexin and bactrim. I've read online that abscesses near that area are not likely to go away without surgical intervention. Should I seek a second opinion or try the course of antibiotics first?
Posted Wed, 15 May 2013 in Digestion and Bowels
Answered by Dr. Grzegorz Stanko 45 hours later

Thank you for the query.

If this is an abscess it should be incised and drained. So you have heard correctly. Giving antibiotics without drainage of the pus is a very serious mistake. It is because an abscess contains dead parts of cells and bacteria, does not have its own blood flow and antibiotics simply wont penetrate this area.
Such abscess usually is caused by a canal between the skin and rectum (skin rectal fistula). The bacteria from the rectum keeps infecting this area so the abscess appears.

I suggest you to visit general surgeon and have this abscess drained.

Hope this will help. Feel free to ask further questions.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor